Q: I have restless leg syndrome, which makes it hard for me to sit through something like a concert or a movie, and often makes sleeping difficult. However, since getting the Moderna COVID-19 vaccination, I have not had any sign of restless legs. Has anyone else reported this? I have no other explanation.

A: Restless leg syndrome (RLS) is a somewhat mysterious neurological condition that manifests as uncomfortable sensations in the legs. The most typical description we hear about is a “creepy-crawly” feeling. This often forces the individual to move his or her legs, which makes sitting or sleeping challenging.

As far as we can tell, no one else with RLS has reported relief after getting a COVID-19 vaccination. Such shots can affect the nervous system, though this is quite rare. That might explain the benefit you have reported. Please let us know if the relief persists.

Q: My husband went to a new nurse practitioner because of a stubborn itchy rash that would not go away. He had tried oatmeal baths, baking soda baths, coconut oil and Aveeno cream. He changed soap and avoided foods he thought might be triggering the rash.

The NP prescribed a steroid cream (triamcinolone). When he finally picked up the prescription, it was a large bag. Inside were 30 tubes of the cream, 15 grams apiece. The NP had prescribed 450 grams of the cream.

When he tried to return the unopened tubes, they wouldn’t take them back. The pharmacist explained that 450 grams usually comes in a “tub” and they didn’t have that; hence the 30 tubes.

Advertising

This doesn’t make sense as the rash is not all over his body. The NP told him at the visit to use the cream only as needed and only on the itchy spots. He is stuck with at least 28 unneeded tubes of this medication and doesn’t know what to do with them.

Why wouldn’t the NP have offered him a sample to see if it worked on his undiagnosed rash? What are his options with the excess cream?

A: A sample would have been appropriate. Pharmacies rarely, if ever, accept “returns” because they cannot resell pills or cream, even if in a sealed container. We fear your husband is stuck with unusable medicine.

It might be important to know what is causing your husband’s itchy rash. The steroid cream is a symptomatic treatment. A dermatologist might be in a better position to diagnose the underlying cause of his rash.

You may want to visit the website SkinSight.com. The search engine enables people to view skin conditions that match their symptoms.

Q: My mom has insomnia and has taken 10 mg of zolpidem for years. She feels psychologically dependent on it. Mom usually takes a divided dose, waking up during the night to take the other half.

Advertising

When she started taking the full dose all at once, she began sleepwalking. In the morning she had no memory of what happened. She switched back to divided dosing with no further issues.

A: Several years ago the Food and Drug Administration revised its dosage recommendation for women taking zolpidem (Ambien). The dose for immediate-release pills should now be 5 mg instead of 10 mg. There is a special middle-of-the-night dosage form of zolpidem (intermezzo) that is used under the tongue.

Your mother may find our Guide to Getting a Good Night’s Sleep helpful. It provides information on sleeping pills, dependency and withdrawal, as well as nondrug options for dealing with insomnia. This online resource can be found in the Health eGuides section at www.PeoplesPharmacy.com.